Alabama, 2017Tornadoes in Alabama, April 27, 2017
April 27, 2017 · NWS BMX · 5 events in 4 counties and zones
A pre-frontal trough moved into Central Alabama on Tuesday night, April 26th. This boundary slowly pushed southward and was accompanied by some showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough moved into Central Alabama on Tuesday night, April 26th. This boundary slowly pushed southward and was accompanied by some showers and thunderstorms. The east to west boundary drifted into south central Alabama on the morning of April 27th. The combination of shear, lift along the boundary, increased low level moisture and instability produced by insolation was just enough to spin up a few weak tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 27, 7:45 AM CST, 18 minutes earlier.
Area forecast discussion, Apr 27, 7:45 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
845 AM CDT Thu Apr 27 2017
.UPDATE...
MESOSCALE UPDATE.
&&
.DISCUSSION...
The line of storms can't get out of AL soon enough. Very warm,
moist, and unstable low level air along and southeast of I-85 may
warm sufficiently for some reintensification of convection in the
marginal risk area. Cells have been able to organize briefly with
broad rotation, but can't seem to sustain a single updraft for a
prolonged period of time. Just about the time the cells are
organized - they dissipate. With additional heating the concern
is that cells may be able to tap into the rich air. At the same
time however, with the upper low and best dynamics pulling out to
the north, shear profiles are on the decline through the morning.
Bottom line is that while there may be sufficient fuel for perhaps
significant thunderstorms, organization of sustained updrafts may
be difficult to achieve. We will continue to keep a sharp eye on
the radar and monitor storm scale features.
02/JD
&&
.AVIATION...
12Z TAF Discussion.
Main line of convection now exiting MGM and will impact TOI after
13Z. Most of the convection will be across the southern sites
through 17Z. Low clouds will persist through the morning in the
west and early afternoon in the east/southeast. Skies will clear
afterwards. Some stratus/fg will develop across the south and move
northward after 6Z. This has now been persistent for two runs and
confidence is growing. Included IFR ceilings and vis for MGM and
TOI after 6Z and hinted at some lower cigs making it into ASN
before 12Z. Lower clouds may invade much of the area just outside
of this TAF cycle.
16
&&
.FIRE WEATHER...
A cold front will continue to bring showers and thunderstorm to the
area through this morning. Storms will be strong to severe with
heavy rainfall. Drier conditions are expected by late afternoon,
with another good chance of storms late Sunday afternoon into Sunday
night. There could also be some isolated showers and storms on
Friday but those chances remain small. Otherwise, there are no fire
weather concerns.
&&
.PREV DISCUSSION...
/Issued 647 AM CDT Thu Apr 27 2017/
SHORT TERM...
This morning.
As of 08:30Z/3:30AM, a line of thunderstorms continues to move
eastward through central Alabama. The environment is characteristic
of weak surface-based instability/few swaths of modest mixed-layer
instability (across southern counties), alongside deep-layer bulk
shear values around 50-knots + high helicity values, and steep lapse
rates above the top perimeter of a low-level inversion.
We launched a special 07Z balloon, which unfortunately popped very
early as it went inside downstream convective elements. We gathered
just enough data to see that a low-level inversion remains strong,
centered just above 850mb at 15.6C/60F. We also had a thermal
inversion around 500mb on the 00z sounding and it appears that the
temperature reading may have been reflecting that once again before
transmission stopped. Steep lapse rates were observed above the
inversion, but the inversion is a big detriment tonight. Speed and
directional wind shear remain well-off, with quite a bit of
curvature on the hodograph. A bit of veer-back-veer profiling was
evident, though. Dew points have been rising several degrees just
ahead of the line of storms, which is where capping is most offset.
Given background wind shear and influxes in surface/low-level
moisture, we will have to remain vigilant for any instance of a
storm becoming surface-based. The highest potential (which is low
overall) for severe storms is primarily south of I-20 for the
remainder of the overnight and into the morning hours post-sunrise.
Refer to the Severe Thunderstorm Watch area for our focus area.
That'll be the best zone for accessed instability to overlap shear
values + the more cellular nature of the storms. We could still
have an instance(s) of damaging straight-line winds, hail, and
mayhaps a brief tornado. Farther north, rain with some boomers is
expected.
89^GSatterwhite
LONG TERM...
Tonight through Wednesday.
All of the rain should be east of the area by tonight and skies
will continue to clear. However, the southeast will be in close
enough proximity to the front that some post frontal stratus may
redevelop. Numerous short term models concur on this idea and made
sure to include in the Sky grids through 10 am. On Friday the
boundary lifts back northward during the day. This added boundary
may be enough to trigger an isolated thunderstorm into the area
during the peak heating of the day, especially with readings in
the mid to upper 80s.
Once this boundary lifts northward by Friday night we should stay
dry for much of Saturday and Saturday night. Models are hinting at
some orographic lifting resulting in isolated thunderstorms
Saturday afternoon in the northeast but will stay dry for now,
given the overall environment.
As we get into Sunday, models have slowed down a little bit with
the overall timing of the front. Still looking for the potential
for some strong to severe storms with it, but it now may not work
into the area until late Sunday afternoon and push through Sunday
night. Much more to be discussed with regards to the severe
potential but with active weather on the radar this morning, will
leave that to the next update.
After this system moves out during the overnight period looks like
we will be drier and a touch cooler as we work into the first week
of May, with another system just on the outside skirts of this
forecast.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 77 56 86 65 89 / 50 0 20 10 10
Anniston 77 59 85 67 89 / 70 0 20 10 10
Birmingham 78 62 87 69 89 / 30 0 20 10 10
Tuscaloosa 78 61 87 70 90 / 20 0 20 10 10
Calera 78 62 86 68 89 / 30 0 20 10 10
Auburn 78 65 84 68 88 / 70 10 20 10 10
Montgomery 82 66 88 68 91 / 60 10 20 10 10
Troy 82 68 87 68 89 / 70 10 20 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Apr 27, 3:58 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
458 AM CDT Thu Apr 27 2017
ALZ011>015-017>050-281300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
458 AM CDT Thu Apr 27 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
A line of strong to marginally severe storms will continue to push
through Central Alabama until Noon today. The main threat will be
damaging winds south and east of the interstate 85 corridor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is also a threat of severe thunderstorms across all of central
Alabama late Sunday afternoon and into Sunday night. The threats
include damaging winds, large hail, and tornadoes.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
late tonight and into Thursday morning, and again Sunday into Sunday
night.
In the hours before
Special weather statement, Apr 27, 7:41 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
841 AM CDT THU APR 27 2017
ALZ037-271415-
Tallapoosa-
841 AM CDT THU APR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TALLAPOOSA COUNTY...
At 841 AM CDT, a strong thunderstorm was located near Jacksons Gap,
or near Dadeville, moving northeast at 55 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Alexander City, Dadeville, Jacksons' Gap, New Site, Goldville,
Jacksons Gap, Hillabee Creek, Daviston, Dare Park, Eagle Creek,
Horseshoe Bend and Horseshoe Bend National Military Park.
If you are on or near Lake Martin, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3276 8587 3275 8588 3282 8596 3311 8581
3311 8559 3292 8559
TIME...MOT...LOC 1341Z 225DEG 48KT 3284 8586
61Tornado, Montgomery
- When
- April 27, 8:03 AM CST to 8:13 AM CST
- Where
- Montgomery County, 2.86 mi E of Garters Hill to 2.59 mi S of Mathews
- Rating
- EF1
- Path length
- 5.48 mi
- Path width
- 250 yd
- Continued into
- Bullock, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.182, -86.071
NWS Meteorologists surveyed damage in far eastern Montgomery county and determined the damage was consistent with an EF1 tornado, with maximum sustained winds of 105 mph. The tornado touched down about 2 miles NW of the Matthews Community, just north of US Highway 82. The first damage was located on Perry Lane and on Hayneville Ridge Road. A few trees were snapped off and some other tree damage was noted. The tornado traveled northeastward and knocked a few more trees down along Old Pike Road. The strongest and most concentrated damage occurred as the tornado approached the Bullock County Line. Numerous trees were snapped off around Stowers Road and along the remained of the damage path. A few homes sustained minor roof damage and one outbuilding had its roof removed. The tornado crossed into Bullock County just south of the intersection of Stowers Road and County Road 37.
Tornado, Bullock
- When
- April 27, 8:13 AM CST to 8:14 AM CST
- Where
- Bullock County, 4.2 mi WSW of Mitchell to 4.1 mi WSW of Mitchell
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.233, -85.999
NWS Meteorologists surveyed damage in far western Bullock County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds of 75 mph. |This tornado began in far eastern Montgomery County and crossed into Bullock County just south of the intersection of Stowers Road and County Road 37. The tornado lifted near County Road 37.
Tornado, Pike
- When
- April 27, 10:25 AM CST to 10:35 AM CST
- Where
- Pike County, 2.31 mi E of Corcoran to 1.8 mi WSW of Cataloe
- Rating
- EF1
- Path length
- 4.89 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.835, -85.931
NWS Meteorologists surveyed damage in central Pike County just northeast of the city of Troy and determined the damage was consistent with an EF1 tornado, with maximum sustained winds near 95 mph. The tornado formed just south of the intersection of Highway 29 and Radio Station Road. The tornado snapped and uprooted dozens of trees as it moved through residential areas south of Highway 29, damaging or destroying several outbuildings and causing minor shingle and overhang damage to homes. In addition, a mobile home was flipped over onto its roof just before Thomas Road, but did not appear to be well-anchored. The tornado crossed Highway 29 just west of the Dunn community. As the tornado crossed County Road 7757, one large hardwood tree was snapped and another was uprooted, falling on a home. The tornado paralleled County Road 7761, continuing to snap and uproot dozens of additional softwood and hardwood trees. A poorly built shed was completely destroyed near the intersection with CR 7759 with tin lofted well downstream. Tree damage began to diminish farther northeast and the tornado dissipated before reaching Highway 223.
Tornado, Barbour
- When
- April 27, 3:18 PM CST to 3:22 PM CST
- Where
- Barbour County, 1.85 mi NE of Hells Xrds to 2.88 mi NE of Hells Xrds
- Rating
- EF0
- Path length
- 1.18 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.921, -85.510
NWS Meteorologists surveyed damage in central Barbour County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds of 65 mph. The tornado touched down in a wooded area between Williams Spur and County Road 51, just northwest of the city of Clayton. The tornado caused sporadic tree damage, mostly branches. Some of the areas were completely inaccessible. Two hunters filmed the tornado as it went by.
Tornado, Barbour
- When
- April 27, 4:59 PM CST to 5:03 PM CST
- Where
- Barbour County, 0.83 mi SSW of Alston to 0.63 mi E of Alston
- Rating
- EF0
- Path length
- 1.28 mi
- Path width
- 175 yd
- Injuries
- 3 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 31.869, -85.457
NWS Meteorologists surveyed damage in central Barbour County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds of 85 mph. The tornado touched down in the Clayton City Limits along Highway 30, just east of Mill Drum Place. The tornado tracked northeast and uprooted a few trees on Clayton Street and Midway Street. One of these large trees landed on a mobile home. One adult and two children were injured at this location on Midway Street. The tornado continued northeast and went through the eastern part of Clayton. Several trees were uprooted and several structures suffered minor damage or trees landed on them. The tornado lifted at Oak Avenue just before Browder Street.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, April 27, 2017$339,000 · EF2 · 5 events
- Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 201710 events
- High Wind and Heavy Rain in Hawaii, April 27 to 30, 201751 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, April 27, 2017$7,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 27, 2017$11,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in South Dakota, April 27 to 28, 20174 events
- High Wind and Winter Weather in New Mexico, April 27, 201757 kt wind · 3 events
- Winter Storm in Montana, April 27 to 28, 20173 events
- High Wind in Texas, April 27, 201761 kt wind · 3 events
- Hail and Damaging Wind in Georgia, April 27 to 29, 201755 kt wind · 3 events
- Tornado and Hail in Kansas, April 27, 2017EF0 · 3 events
- High Wind in California, April 27, 201770 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695469, 695477, 695482, 695490, 695496.